Let me know what you think of this article. Strenuous exercise has not seemed to bother me taking Lipitor 20 mg for several years. However, I am wondering about the effects on my muscles as I am currently ramping up exercise both running and weight lifting. Will enough exercise improve my cholesterol level enough to quit taking Lipitor? Long term effects of Lipitor? I don’t know.
As the article points out, about 10% of people may experience muscle aches from taking statin medications such as Lipitor. It referenced an article that showed that rats were not able to exercise as long if taking atorvastatin (Lipitor), and they showed increased oxidative stress and problems with mitochondria, cell’s powerhouses.
You should always be careful when evaluating animal studies, as they may not apply to humans. Given other data, however, it would not be surprising if there was a similar problem in people who exercise and take statins.
The questions is what to do. As with most medications, one needs to balance the risks versus the benefits. Statins clearly save lives, but the degree of benefit depends on one’s risk. The more cardiovascular risk factors one has (hypertension, diabetes, hyperlipidemia (high cholesterol), smoking, family history, etc.), the more one has to gain from medication, and the more likely I would recommend patients tolerate side effects if we couldn’t come up with a better option. For someone at relatively low risk, a statin may not be worth taking if causing side effects.
I certainly always advocate diet and exercise to manage problems with cholesterol and triglycerides (fats). The problem is that for most people, it’s easier said than done, and people either just don’t make sufficient changes, or they don’t maintain them. Also for some people, their genetics are just too strong. With the wrong genes you may have a high cholesterol despite being thin, eating vegetarian, and exercising regularly.
Another option is to take coenzyme Q10 (CoQ10) or ubiquinone if you are taking a statin. It’s known that statins decrease this enzyme in the mitochondria and it may be the reason statins cause muscle pain and weakness. It is not proven to work, though the supplements appear to be safe. A study in Japan showed that pitavastatin (Livalo) did not decrease coenzyme Q10 nearly as much as atorvastatin (Lipitor). Whether it causes less muscle problems is unknown at this time.
For patients that I feel need medications to lower their cholesterol, yet are unable to tolerate a statin, or refuse to take one, I offer other alternatives, such as niacin (Niaspan, Endur-Acin, Slo-Niacin), colesevelam (WelChol) or ezetimibe (Zetia). There are pros and cons for each option. Sometimes people tolerate one statin, and not another, or may do better with a combination of a low dose statin and another agent.
So there’s no easy answer to your question. Different patients have different solutions.